Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 158, NWS Aberdeen, SD

August 30, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2021, 3:54 PM MDT for Corson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 3:54 PM MDT (21:54 UTC)
Expired
Aug 30, 2021, 4:45 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KABR 302154
SVRABR
SDC031-302245-
/O.NEW.KABR.SV.W.0158.210830T2154Z-210830T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
354 PM MDT Mon Aug 30 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Corson County in north central South Dakota...

* Until 445 PM MDT.

* At 353 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Shambo Ranch, or 20 miles southeast of Lemmon, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Corson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4578 10200 4579 10150 4547 10166 4547 10200
TIME...MOT...LOC 2153Z 276DEG 22KT 4568 10195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK
1 follow-up statement
657 
WWUS53 KABR 302218
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Mon Aug 30 2021

SDC031-302245-
/O.CON.KABR.SV.W.0158.000000T0000Z-210830T2245Z/
Corson SD-
418 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...

At 418 PM MDT, a severe thunderstorm was located 8 miles northwest of
Shambo Ranch, or 23 miles southeast of Lemmon, moving southeast at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4578 10200 4579 10150 4547 10166 4547 10200
TIME...MOT...LOC 2218Z 298DEG 15KT 4563 10193 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:19 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 1:19 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
219 PM CDT Mon Aug 30 2021

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 218 PM CDT Mon Aug 30 2021

Current flat westerly flow aloft will give way to rising heights as
we head toward mid-week. For tonight, s/w over MT will continue to
advect into and across ND. Thus, WAA pattern will continue with
moderate LLJ up through the central part of SD. Increasing heat and
instability this afternoon will lead to a chance for convection this
evening and overnight, especially west of the James valley. Given
moderate MLCAPE/moderate deep layer shear and steep mid-level lapse
rates, a few severe storms look possible. Unfortunately, the CAMS
are offering various solutions as to the evolution of convection
this evening over the Missouri valley. Thus, PoP confidence isn't
particularly high over this region. Also, during the evening an H5
speed max enters the western border area of NE/SD. This energy may
well lead to an MCS that starts over southern SD, and then cruises
southeast overnight into NE/IA. There is fair agreement among the
CAMS that this will occur, thus leading to higher forecaster
confidence. At this point Tuesday and Tuesday night appear dry as
mid-level ridge builds over the forecast area. Temperatures over the
short range will favor near average for the time of year.

.LONG TERM...(Wednesday through Monday)
Issued at 218 PM CDT Mon Aug 30 2021

The main challenge in this period continues to be storm chances
going into late Wednesday through Thursday. An upper ridge is
expected to still be overhead as we begin on Wednesday. This should
give most of our CWA a dry but warm and humid day. An upper trough
will be digging into the Pac NW during the day. Shortwave trough
energy is progged to ride up the backside of the upper ridge
northeastward into our region by the end of the day. At the sfc, lee
side troughing will be working into the western Dakotas during the
daytime. Sfc Td's are expected to be pushing into the upper 60s to
around 70 degrees by afternoon. With instability increasing by late
in the day, potential for low-level jet development and a resultant
warm-air advection pattern should lead to a good chance for showers
and thunderstorms going into Wednesday night and Thursday. One
limiting factor that will have to be watched could be the strength
of a developing cap over portions of the region. A cold front is
progged to push through the region by the end of the day Thursday
going into Friday. Most of the area should be drier on Friday, but
additional weaker waves moving through the region this upcoming
weekend could lead to additional chances for more shower activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1218 PM CDT Mon Aug 30 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected regionwide through tonight. Isolated
storms are possible mainly for KMBG/KPIR this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...TDK
Hazardous weather outlook, Aug 30, 2:02 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
302 PM CDT Mon Aug 30 2021

MNZ039-046-SDZ006>008-011-018>023-312015-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
302 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible tonight, severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-312015-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and tonight.
There is a slight risk of severe weather with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Good chances of thunderstorms are expected Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 30, 3:38 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
338 PM MDT Mon Aug 30 2021

SDZ003-302215-
Corson SD-
338 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northwestern Corson
County through 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 12 miles east of Lemmon, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Keldron around 350 PM MDT.
  Morristown around 355 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.

&&

LAT...LON 4594 10200 4595 10187 4594 10155 4585 10152
      4577 10197 4583 10200
TIME...MOT...LOC 2138Z 250DEG 35KT 4588 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:38 PM MDTSpecial Weather StatementABRCorson37 min
Aug 30, 4:44 PM MDTSevere Thunderstorm WarningABRCorson46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.